Alert archive / Alaska / Blizzard Warnings in 2008
Blizzard Warning 26, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Feb 21, 2008, 6:06 AM AKST. It took effect at Feb 21, 2008, 11:06 AM AKST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2008, 6:06 AM AKST (15:06 UTC)
- In effect from
- Feb 21, 2008, 11:06 AM AKST
- Expired
- Feb 22, 2008, 4:00 PM AKST
- In force
- 29 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 212006 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1106 AM AST THU FEB 21 2008 AKZ155-220700- /X.NEW.PAFC.BZ.W.0026.080221T2006Z-080222T0700Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 1106 AM AST THU FEB 21 2008 ...BLIZZARD WARNING IN EFFECT UNTIL 10 PM AST THIS EVENING ALONG THE COAST... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 10 PM AST THIS EVENING. NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH THROUGH THIS EVENING WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES ALONG THE COAST. THESE CONDITIONS ARE EXPECTED TO IMPROVE LATER TONIGHT AS WINDS DECREASE. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ181-220700- /X.NEW.PAFC.BZ.W.0026.080221T2006Z-080222T0700Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 1106 AM AST THU FEB 21 2008 ...BLIZZARD WARNING IN EFFECT UNTIL 10 PM AST THIS EVENING... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 10 PM AST THIS EVENING. NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH THROUGH THIS EVENING COMBINED WITH SNOW SHOWERS WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES. THESE CONDITIONS ARE EXPECTED TO IMPROVE LATER TONIGHT AS SNOW SHOWERS DECREASE AND WIND BEGIN TO DIMINISH. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
3 follow-up statements
000 WWAK42 PAFC 220629 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 929 PM AST THU FEB 21 2008 AKZ155-221400- /X.EXT.PAFC.BZ.W.0026.000000T0000Z-080222T1400Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 929 PM AST THU FEB 21 2008 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 5 AM AST FRIDAY FOR ALONG THE COAST... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 5 AM AST FRIDAY. NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH WITH BLOWING SNOW WILL CONTINUE OVER THE COAST THROUGH EARLY FRIDAY MORNING. VISIBILITIES WILL BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES ALONG THE COAST. THESE CONDITIONS ARE EXPECTED TO IMPROVE FRIDAY AS WINDS DECREASE. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ181-221400- /X.EXT.PAFC.BZ.W.0026.000000T0000Z-080222T1400Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 929 PM AST THU FEB 21 2008 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 5 AM AST FRIDAY... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 5 AM AST FRIDAY. BLOWING SNOW AND NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH WILL CONTINUE THROUGH EARLY FRIDAY MORNING. VISIBILITIES WILL BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES. THESE CONDITIONS ARE EXPECTED TO IMPROVE FRIDAY AS SNOW SHOWERS DECREASE AND WIND BEGIN TO DIMINISH. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
000 WWAK42 PAFC 221317 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 417 AM AST FRI FEB 22 2008 AKZ155-221430- /X.CAN.PAFC.BZ.W.0026.000000T0000Z-080222T1400Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 417 AM AST FRI FEB 22 2008 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE BLIZZARD WARNING. $$ AKZ181-230100- /X.EXT.PAFC.BZ.W.0026.000000T0000Z-080223T0100Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 417 AM AST FRI FEB 22 2008 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 4 PM AST THIS AFTERNOON... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 4 PM AST THIS AFTERNOON. BLOWING SNOW AND NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH WILL CONTINUE THROUGH EARLY THIS AFTERNOON. VISIBILITIES WILL BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES. THESE CONDITIONS ARE EXPECTED TO IMPROVE THIS EVENING AS SNOW SHOWERS DECREASE AND WIND BEGIN TO DIMINISH. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
000 WWAK42 PAFC 230114 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 414 PM AST FRI FEB 22 2008 ...BLIZZARD WARNING IS NO LONGER IN EFFECT... BLIZZARD CONDITIONS HAVE ENDED ACROSS THE ALASKA PENINSULA. AKZ181-230215- /X.EXP.PAFC.BZ.W.0026.000000T0000Z-080223T0100Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 414 PM AST FRI FEB 22 2008 ...BLIZZARD WARNING HAS EXPIRED... THE BLIZZARD WARNING IS NO LONGER IN EFFECT. SNOW SHOWERS WILL CONTINUE WITH AREAS OF BLOWING SNOW OCCASIONALLY REDUCING VISIBILITY TO ONE HALF MILE OR LESS...BUT WIDESPREAD BLIZZARD CONDITIONS ARE NO LONGER ANTICIPATED FOR THE ALASKA PENINSULA. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Feb 20, 11:30 PM AKST, 6 hours 36 minutes earlier.
Area forecast discussion, Feb 20, 11:30 PM AKST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
430 AM AST THU FEB 21 2008
.ANALYSIS AND UPPER LEVELS...THE WX PICTURE THIS MORNING LOOKS VERY
SIMILAR TO THE PAST COUPLE OF DAYS. THE EXCEPTION BEING THAT THE LOW
JUST EAST OF KODIAK IS MUCH WEAKER THAN ITS PREDECESSORS. A FRONT
STRETCHING NE FROM THE LOW IS EVIDENT ON RADAR IMAGERY JUST SOUTH OF
MIDDLETON ISLAND AS OF 12Z. THIS FRONT WILL MAKE SLOW BUT STEADY
PROGRESS NORTH CRASHING ONTO THE NORTH GULF COAST THIS AFTERNOON. THE
PRESSURE GRADIENT IS TIGHTENING UP QUICKLY THIS MORNING RESULTING IN
ANOTHER DAY OF STORM FORCE WINDS JUST OUTSIDE PRINCE WILLIAM SOUND
AND GUSTY E-W GAPS WINDS...ESPECIALLY ALONG TURNAGAIN ARM.
.MODEL DISCUSSION...ALL MODELS HAVE A GOOD HANDLE ON THE STRENGTH AND
POSITION OF THE LOW CURRENTLY. CONSENSUS SAYS THAT THE LOW WILL STALL
NEAR THE BARREN ISLANDS WHILE WEAKENING THROUGH FRIDAY. NOT TOO MUCH
FOR THE MODELS TO DISAGREE ON OUT WEST AS A RIDGE BUILDS OVER THE
WESTERN BERING...TIGHTENING THE PRESSURE GRADIENT IN THE EASTERN
BERING. MODELS DIVERGE A BIT IN THE FAR WESTERN BERING BEGINNING
FRIDAY IN REGARDS TO AN APPROACHING NORTH PACIFIC LOW. OVERALL THE
LOW IS EXPECTED TO SKIRT JUST WEST OF ATTU ISLAND WITH A WARM FRONT
TO DRAG ACROSS THE WESTERN ALEUTIANS.
.SHORT TERM FORECAST...ANOTHER DAY OF STRONG WINDS AND RAIN ALONG THE
NORTHERN GULF COAST. THERE WILL BE MORE OF A MIX OF RAIN AND SNOW BY
LATER IN THE DAY AS COLD AIR BEING WRAPPED AROUND THE LOW MOVES
NORTHWARD. AS THE FRONT MOVES ONSHORE LATER TODAY AND COLDER AIR
SLOWLY WORKS IN...STEADIER, HEAVIER SNOWS WILL FALL IN FAVORED
UPSLOPE AREAS AROUND PRINCE WILLIAM SOUND. PRECIP BECOMES MORE
SHOWERY ON FRIDAY AS THE LOW WEAKENS AND UPPER SUPPORT IS LOST THANKS
TO AN ADVANCING RIDGE FROM THE WEST.
GUSTY NORTH WINDS ARE BEING PRODUCED BY A TIGHT PRESSURE GRADIENT
BETWEEN THE LOW NEAR KODIAK AND THE RIDGE TO THE WEST. THE WINDS...IN
COMBINATION WITH SNOW SHOWERS IS DRASTICALLY REDUCING VISIBILITIES
ACROSS ALL OF THE EASTERN BERING. LOCALLY STRONGER GUSTS HAVE BEEN
NOTED SOUTH OF THE PRIBILOFS DUE TO AN ACCELERATION OF THE WINDS OFF
THE ICE PACK. THE SCENARIO WILL LAST THROUGH FRIDAY UNTIL THE RIDGE
MOVES OVERHEAD AND WINDS DIMINISH. THE WESTERN ALEUTIANS BEGIN TO GET
SLAMMED BY GALE TO STORM FORCE SOUTH WINDS IN ADVANCE OF AN
APPROACHING NORTH PACIFIC LOW BEGINNING FRIDAY AFTERNOON. THE
EASTWARD ADVANCEMENT OF THIS SYSTEM WILL BE MINIMIZED BY THE STRONG
RIDGE POSITIONED IN THE EASTERN BERING.
.LONG TERM FORECAST...MODELS INDICATE BERING SEA UPPER RIDGE WILL BE
CUT OFF AT ITS BASE OVER THE WEEKEND AND RETREAT UP TO THE CHUKCHI
SEA WHERE IT WILL REMAIN THROUGH NEXT WEEK. THIS WILL KEEP MOST OF
THE MAINLAND DRY WITH SEASONABLE TEMPERATURES. THE PERSISTENT
NORTHERLY FLOW ALOFT OVER MAINLAND ALASKA WILL SET UP THE POTENTIAL
FOR STRONG NORTHERLY WINDS THROUGH CHANNELED AREAS OF SOUTHCENTRAL.
STORMINESS WILL BE HELD TO THE SOUTHERN PORTION OF THE FORECAST AREA
FROM THE ALEUTIANS TO KODIAK ISLAND.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...STORM 120.
HEAVY FREEZING SPRAY 165 179 185 412 414.
GALE 125 130 138 140 170 171 175 176 351 352 411.
FIRE WEATHER...NONE.
JCAThe office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 11:00 PM AKST | Gale Warning | AFC | 24 hr | |
| Feb 20, 11:00 PM AKST | Gale Warning | AFC | 60 hr | |
| Feb 20, 11:00 PM AKST | Gale Warning | AFC | 12 hr | |
| Feb 20, 11:00 PM AKST | Gale Warning | AFC | 12 hr | |
| Feb 20, 11:00 PM AKST | Small Craft Advisory | AFC | 36 hr | |
| Feb 20, 11:00 PM AKST | Small Craft Advisory | AFC | 30 hr | |
| Feb 20, 11:05 PM AKST | Gale Warning | AFC | 12 hr | |
| Feb 21, 2:00 AM AKST | Gale Warning | AFC | 9 hr | |
| Feb 21, 2:00 AM AKST | Small Craft Advisory | AFC | 9 hr | |
| Feb 21, 11:00 AM AKST | Gale Warning | AFC | 3 days | |
| Feb 21, 11:00 AM AKST | Gale Warning | AFC | 5 days | |
| Feb 21, 11:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Feb 21, 11:00 AM AKST | Small Craft Advisory | AFC | 4 days | |
| Feb 21, 11:00 AM AKST | Small Craft Advisory | AFC | 48 hr | |
| Feb 21, 11:00 AM AKST | Storm Warning | AFC | 24 hr | |
| Feb 21, 11:00 AM AKST | Heavy Freezing Spray Warning | AFC | 48 hr |
Nearby
Blizzard Warnings in Alaska, 2008Every blizzard warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.